Hail, Campbell
- When
- May 24, 3:13 PM EST to 3:15 PM EST
- Where
- Campbell County, 0.69 mi N of Claryville
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.930, -84.380
Scattered thunderstorms developed during the afternoon hours as a weak upper level disturbance moved through the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Scattered thunderstorms developed during the afternoon hours as a weak upper level disturbance moved through the Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 24, 2:56 PM EST, 17 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Wilmington OH 356 PM EDT Sun May 24 2020 .SYNOPSIS... Warm and humid conditions will occur through much of the week with a chance of thunderstorms each day, primarily in the afternoon and evening hours. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... Scattered showers and storms have developed in the Tri-State which may develop a bit further north into east central Indiana. Activity in eastern Kentucky may also eventually spread into northeast Kentucky and perhaps south central Ohio later this afternoon. All convection will diminish during the evening. Some high to mid clouds will move across the region overnight. Cannot completely rule out an isolated shower or two falling out of the mid deck. Temperatures will only fall back into the mid to upper 60s. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... Weak disturbance moving north around an upper high combined with some weak lower level convergence may result in a little better coverage in showers and thunderstorms on Monday with initiation perhaps a bit earlier in the day. At this point still think coverage will be scattered with convection once again diminishing early in the evening. Shear remains weak, so mainly just some local downpours. Temperatures, both Monday highs and Monday night lows, will be just a degree or two warmer than today/tonight. && .LONG TERM /TUESDAY THROUGH SUNDAY/... High amplitude mid-level ridge in place to begin the extended period, with sensible weather in the Ohio Valley in line with this pattern: above normal temperatures. Light southerly winds around a broad surface high off the east coast will provide above normal dewpoints as well; however, without much in the way of triggers, precipitation should be limited to scattered diurnal showers and storms. This pattern remains in place until Thursday, when a progressive northern stream shortwave shifts southeast into the Great Lakes. This will help push a cold front south across the Ohio Valley late Thursday into Friday morning. The best chance of organized showers and storms should occur ahead of this front. At the current time, bulk shear appears best to the north associated with the shortwave, but certainly will need to monitor as updated guidance arrives. Most GEFS/EPS ensemble members clear the front south of the forecast area by Saturday morning, with cooler and drier air arriving for the weekend. There are a few members painting a slower front. With this uncertainty, decided to keep low-end PoPs in the far south through Saturday afternoon before clearing. Went with slightly cooler Superblend on Sunday, which provides highs a bit below normal to close out the weekend. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... Scattered to broken cumulus at the beginning of the period will diminish at most places towards 00Z. Convection near KCVG/KLUK will persist for another hour or two. A mid to high deck will spread across the region. There is some uncertainty whether these clouds will be thick enough to inhibit valley fog that could impact KLUK. At this point, it appears that thinning will be after 09Z allowing for a brief window for visibility to drop there. Otherwise, just expect some additional cumulus to develop again late in the TAF period. OUTLOOK... Thunderstorms are possible, mainly in the afternoon and evening each day, through Thursday. Thunderstorms will then be possible Thursday night into Friday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS... NEAR TERM... SHORT TERM... LONG TERM...Hogue AVIATION...
Hazardous Weather Outlook National Weather Service Wilmington OH 454 AM EDT Sun May 24 2020 INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>074- 080-082-250900- Wayne-Fayette IN-Union IN-Franklin IN-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Highland-Pike- 454 AM EDT Sun May 24 2020 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ073>075-080-KYZ089>100-OHZ077>079-081-088-250900- Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton- Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-Hamilton- Clermont-Brown-Adams-Scioto- 454 AM EDT Sun May 24 2020 This Hazardous Weather Outlook is for Southeast Indiana, Northeast Kentucky, Northern Kentucky, South Central Ohio and Southwest Ohio. .DAY ONE...Today and tonight. Scattered thunderstorms will develop this afternoon. Heavy rain and localized flooding is possible with some of the storms this afternoon into the early evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Cincinnati radar (KILN), 73 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
5 flood, 5 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
Several trees were downed along Wayman Branch Road.
Two large tree limbs were downed near Summit View.
High water was reported on several streets in the Claryville area.
Decoursey Pike was closed due to high water.
State Route 177 was closed due to high water.
State Route 1936 was closed due to flooding.
State Route 609 was closed due to high water.
A portion of Salem Creek Road was under water due to rapid rises on McCoys Fork.
High water and flooding was reported along I-75 near Barnes Road.
High water was reported on Milford Road.
High water was reported on a portion of Liberty Ridge Road.
High water was reported on several streets in Augusta.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882822, 882821, 882819, 882824, 882817, 882826, 882815, 882827, 882812, 882811, 882810, 882808, 882807.